Wyoming, 2019

High Wind in Wyoming, April 8, 2019

April 8, 2019 · NWS CYS · 1 event in 1 county or zone

Strong subsidence and packed height gradients allowed for high winds to be felt across the North Snowy Range Foothills.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong subsidence and packed height gradients allowed for high winds to be felt across the North Snowy Range Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 8, 4:18 AM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 8, 4:18 AM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
518 AM MDT Mon Apr 8 2019

.SHORT TERM...(Today through Tuesday night)
Issued at 425 AM MDT Mon Apr 8 2019

A broad mid/upper ridge dominated the western half of the CONUS. The
system that will impact our region/s weather midweek was located over
the eastern Pacific. Skies were mostly clear overnight. A fairly tight
low level pressure gradient was generating gusty west to southwest
winds of 35 to 45 mph between Cheyenne and Rawlins, and near Bordeaux.
Temperatures ranged from the upper 30s to mid 50s.

Short range models/ensembles are in good agreement with amplification
of the mid/upper ridge over the Rockies and High Plains. The overall
weather pattern will feature mild temperatures, breezy west to southwest
winds and dry conditions. High temperatures today will range from the
40s and 50s higher elevations, to the 60s and 70s valleys and plains.
Low temperatures tonight will be in the 30s to lower 40s.

Tuesday will be a transition day as the deepening mid/upper trough
tracks eastward through the Great Basin and northern Rockies. The
leading edge of colder Canadian air will be progressing south through
WY and NE late in the day. Scattered showers and isolated tstorms
will develop ahead of the front Tuesday afternoon over east through
south central WY, spreading southeast into southeast WY and the NE
Panhandle Tuesday evening. It will be another mild afternoon with
highs in the 60s to middle 70s for the valleys and plains. Winds will
shift to northerly Tuesday night. Rain will mix with and change to
snow along and west of the Laramie Range.

.LONG TERM...(Wednesday through Sunday)
Issued at 425 AM MDT Mon Apr 8 2019

Models agree with the eastward progression of the mid/upper low and
associated trough across the central/southern Rockies and High Plains
Wednesday through Thursday. Surface cyclogenesis occurs over the
eastern CO plains by Wednesday morning. GFS places a 984mb low over
northeast CO, while the ECMWF 987mb low is over southeast CO. The
GFS position is preferred for producing heavy snowfall on the northern
quadrant. The GFS low deepens to 977mb over extreme northwest KS
Wednesday afternoon, with the ECMWF 982mb low along the KS/OK border.
Confidence is growing for a band of heavy snow to set over central
and eastern WY into northwest NE Wednesday morning through Wednesday
night, which is in general agreement with WPC. Gusty northerly winds
on the backside of the intense low pressure system over the
central Great Plains will create areas of blowing snow and poor
visibility with potential travel impacts. Went ahead and issued a
Winter Storm Watch from northern Carbon through northern Albany,
Converse, Niobrara, northern Sioux, and Dawes counties from 12Z
Wednesday until 12Z Thursday. At this time, total snow
accumulations from late Tuesday night through Thursday morning
will range from 5 to 8 inches north of a Rawlins to Alliance
line, with 2 to 5 inches to the south. The mountains may receive
up to a foot. Later shifts will need to fine tune snowfall amounts
and adjust headlines as needed. Wednesday will be 25 to 30
degrees colder than Tuesday as 700mb temperatures plummet to -12C.
Snow tapers off from west to east Thursday. Models are still at
odds Friday as the ECMWF tracks a potent low pressure system
quickly south from WA to CA. The GFS progs a weaker low and trough
over the northern Rockies. In either case, the CWA will be dry
and cool. Zonal flow aloft this weekend will promote a gradual
warming trend with dry conditions continuing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday evening)
Issued at 518 AM MDT Mon Apr 8 2019

VFR conditions expected through the forecast periods for all
terminals. Some gusty winds affecting mainly the area from KRWL to
KCYS today.

&&

.FIRE WEATHER...
Issued at 245 AM MDT Mon Apr 8 2019

Breezy, mild and dry conditions today and Tuesday will elevate the
fire danger over portions of the plains. Lowest relative humidities
will average 20 to 25 percent. A strong low pressure system will
impact the central Rockies and Great Plains Wednesday through Thursday
with colder temperatures, gusty winds and widespread precipitation.
There is the potential for heavy snow across the northern districts,
as well as the mountains. Dry conditions and gradually moderating
temperatures are forecast this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Wednesday morning through late Wednesday
     night for WYZ101>105.

NE...Winter Storm Watch from Wednesday morning through late Wednesday
     night for NEZ002-095.

&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Apr 8, 3:46 AM MST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
446 AM MDT Mon Apr 8 2019

NEZ002-095-WYZ101>105-091100-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
446 AM MDT Mon Apr 8 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Confidence is growing that a strong late season winter storm will
impact the area Wednesday through Thursday. Rain will change to
snow in the wake of a strong cold front Wednesday. The snow may
be heavy at times. Gusty northerly winds up to 40 mph may create
areas of blowing snow and poor visibility. Travel may be
significantly impacted. A Winter Storm Watch is in effect from
Wednesday morning through late Wednesday night. Continue to
monitor the latest forecasts.

.Spotter information statement...

Spotter activation will not be required.

NEZ003-019>021-054-055-096-WYZ106>119-091100-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
446 AM MDT Mon Apr 8 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Confidence is growing that a strong late season winter storm will
impact the area Wednesday through Thursday. Rain will change to
snow in the wake of a strong cold front Wednesday. Periods of
moderate snow will be possible. Gusty northerly winds up to 40
mph may create areas of blowing snow and poor visibility. Travel
may be impacted. Continue to monitor the latest forecasts.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 8, 8:45 AM MST to 1:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Highway sensor at Dana Ridge or eleven miles south-southwest of Hanna measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807418.